Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 129, NWS Bismarck, ND

July 20, 2001McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 8:51 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 8:51 PM CDT (01:51 UTC)
Expired
Jul 20, 2001, 9:45 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Whole counties

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:55 PM CDTThunderstorm Wind 52 EAlexander, ND
Jul 20, 9:00 PM CDTThunderstorm Wind 61 E(Isn)Sloulin Fld Wil, NDShingles torn off the visitors center at Fort Union Trading Post. Heavy rain caused urban flooding in the city of Williston.
Jul 20, 9:05 PM CDTThunderstorm Wind 52 ECharbonneau, ND
Jul 20, 9:11 PM CDTHail 0.88(Isn)Sloulin Fld Wil, ND
Jul 20, 9:11 PM CDTThunderstorm Wind 59 M(Isn)Sloulin Fld Wil, ND
Jul 20, 9:45 PM CDTHail 0.75(Isn)Sloulin Fld Wil, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210152
SVRISN

NDC023-053-105-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF CROSBY
  NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 945 PM CDT(845 PM MDT)

* AT 851 PM CDT(751 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES WEST OF
  CROSBY TO 26 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILLISTON AT 915 PM CDT
  CROSBY AT 920 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY
MORNING(1100 PM MDT FRIDAY EVENING) FOR WESTERN NORTH DAKOTA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY
MORNING(1100 PM MDT FRIDAY EVENING) FOR SOUTHWEST NORTH DAKOTA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4897 10401 4778 1039X7 4783 10313 4893 10304
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT FRI JUL 20 2001

MAIN CONCERN WL BE SEVERE WX OVER THE NEXT 24 TO 36 HOURS.
MODELS IN FAIRLY GOOD AGREEMENT EJECTING SEVERAL SHORT WAVE
SYSTEM THRU THE REGION TONIGHT THRU SATURDAY NIGHT.

THE FIRST OF THE SHORT WAVES FORECAST TO REACH WESTERN ND
LATER THIS AFTERNOON THE MOVE EAST...SOUTHEAST REACHING
NORTHEASTERN SD LATE TONIGHT. THE SECOND SHORT WAVE FORECAST
TO REACH WESTERN ND EARLY SATURDAY AND MOVE ACROSS THE SOUTHERN
CWA DURING THE DAY AND THE THIRD REACHES WESTERN ND SATURDAY
NIGHT AND MOVES ACROSS THE REGION OVERNIGHT REACHING THE EASTERN
AREAS OF THE STATE EARLY SUNDAY MORNING.

WITH A VERY UNSTABLE ATMOSPHERE THE SHORT WAVE SYSTEMS MOVING
THRU WILL ADD FUEL TO TSRA POTENTIAL THRU SATURDAY NIGHT. A SURFACE
BOUNDRY WILL ADD LIFT FOR THE CONVECTION.

DRIER AIR AND SUBSIDENCE FORECAST TO ADVECT OVER THE WRN CWA SUNDAY
AFTERNOON INTO MONDAY. THIS WILL BRING COOLER AND LESS HUMID AIR
BACK INTO THE AREA.

.BIS...NONE.
RGT

In the hours before

Local storm report, Jul 20, 5:37 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
537 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM     11 SE CROSBY             ND      3.50 INCH HAIL
7/19/01     DIVIDE                           REPORTED BY PUBLIC

ASSID
Local storm report, Jul 20, 6:52 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

652 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0425 PM    6 S WILDROSE              ND   4.5 INCH HAIL

07/20/01   WILLIAMS                       REPORTED BY STORM

                                          SPOTTER.

0435 PM    7 S NOONAN                ND   1.75 INCH HAIL

07/20/01   DIVIDE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0455 PM    4 N MC GREGOR             ND   FUNNEL CLOUD

07/20/01   DIVIDE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

0505 PM    15 S COLUMBUS             ND   .25 INCH HAIL

07/20/01   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 20, 7:24 PM CDT, 1 hour 27 minutes before
NDZ001-009-017-210120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
723 PM CDT (623 PM MDT) FRI JUL 20 2001

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA...

AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST
MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES BY 800 PM CDT (7OO PM MDT). FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL
POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN
DIVIDE...MCKENZIE AND WILLIAMAS COUTIES SHOULD PAY CLOSE ATTENTION
TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
IF STORM APPROACH.

MR

NNN
Special weather statement, Jul 20, 7:27 PM CDT, 1 hour 24 minutes before
NDZ001-009-017-210120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
723 PM CDT (623 PM MDT) FRI JUL 20 2001

...STRONG THUNDERSTORMS MOVING INTO NORTHWEST NORTH DAKOTA...

AT 720 PM CDT...AREA OBSERVATIONS AND RADARS INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS EXTREME NORTHEAST
MONTANA. THESE STORMS WILL MOVE INTO DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES BY 800 PM CDT (700 PM MDT). FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...HEAVY RAIN AND HAIL ARE ALL
POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS THIS EVENING IN
DIVIDE...MCKENZIE AND WILLIAMS COUNTIES SHOULD PAY CLOSE ATTENTION
TO RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO TAKE SHELTER
IF STORM APPROACH.

MR

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:47 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
Jul 20, 8:51 PM CDTSevere Thunderstorm WarningBISDivide54 min
Jul 20, 9:36 PM CDTTornado WarningBISBillings, Golden Valley54 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams62 min
Jul 20, 9:43 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail62 min
Jul 20, 10:24 PM CDTSevere Thunderstorm WarningBISWard36 min
Jul 20, 10:32 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley58 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward30 min
Jul 20, 10:45 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISRenville, Ward59 min
Jul 20, 11:16 PM CDTSevere Thunderstorm WarningBISMcLean59 min
Jul 20, 11:26 PM CDTSevere Thunderstorm WarningBISStark64 min
Jul 20, 11:39 PM CDTSevere Thunderstorm WarningBISMercer, Oliver66 min
Jul 21, 12:01 AM CDTSevere Thunderstorm WarningBISMcHenry, McLean59 min
Jul 21, 12:26 AM CDTSevere Thunderstorm WarningBISMorton64 min
Jul 21, 12:28 AM CDTSevere Thunderstorm WarningBISPierce, Sheridan62 min
Jul 21, 12:39 AM CDTSevere Thunderstorm WarningBISAdams, Bowman36 min
Jul 21, 12:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver56 min
Jul 21, 1:04 AM CDTSevere Thunderstorm WarningBISGrant56 min
Jul 21, 1:24 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder66 min
Jul 21, 1:25 AM CDTSevere Thunderstorm WarningBISAdams, Bowman35 min
Jul 21, 1:40 AM CDTSevere Thunderstorm WarningBISWells50 min
Jul 21, 1:55 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman50 min
Jul 21, 2:06 AM CDTSevere Thunderstorm WarningBISAdams39 min
Jul 21, 2:44 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.